Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 271, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 18, 2003, 4:32 PM CDT for Seward County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 4:32 PM CDT (21:32 UTC)
- Expired
- Aug 18, 2003, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Seward County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 182132 SVROAX NEC159-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 432 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEWARD COUNTY IN SOUTHEAST NEBRASKA * UNTIL 515 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WIND 3 MILES EAST OF CORDOVA...OR ABOUT 18 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... STAPLEHURST... SEWARD... GARLAND... BEE WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4070 9736 4070 9692 4104 9691 4104 9735 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 2:10 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 210 PM CDT MON AUG 18 2003 TEMPERATURES AND PRECIP CHANCES THROUGH MIDWEEK MAIN CONCERN. SYNOPSIS...SURFACE TROF LOCATED ACROSS CENTRAL NEBRASKA AT 18Z WITH SCATTERED THUNDERSTORMS DEVELOPING FROM NORTH CENTRAL KANSAS INTO NORTHEAST NEBARSKA. EXTENSIVE CLOUDS ACOSS MOST OF THE AREA FROM CONVECTION THIS MORNING THAT MOVED JUST WEST OF THE CWA. SOUTHEAST PARTS OF THE CWA REMAIN VERY HOT WITH TEMPERATURES AROUND 100 FROM OMAHA AND LINCOLN SOUTH. UPPER WAVE CONTINUES TO LINGER OVER THE CENTRAL ROCKIES WITH MAIN FLOW STILL ACROSS CANADA. WITH CONVECTION ALREADY DEVELOPING WILL INCREASE POPS ACROSS MOST OF THE AREA FOR THIS EVENING AT LEAST WITH A CONTINUED CHANCE THROUGH WEDNESDAY AS MODELS TRACK UPPER WAVE SLOWLY ACROSS CENTRAL PLAINS DURING THIS TIME. TEMPERATURES WILL CONTINUE TO BE A CHALLENGE AS SURFACE TROF LINGERS ACROSS CENTRAL NEBRASKA WITH TEMPERATURES DEPENDANT ON AMOUNT OF CLOUD AND PRECIP COVERAGE. WILL CONTINUE WITH CURRENT TEMPERATURE TRENDS IN FORCAST FOR TUESDAY AND BEYOND AT THIS TIME. NOT MUCH CHANGE OTHERWISE TO REMAINDER OF THE FORECAST. .OMA...NONE. FOBERT
Hazardous weather outlook, Aug 18, 3:45 PM CDT, 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-182300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. A SLOW MOVING SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM WILL FOCUS STORMS OVER EASTERN NEBRASKA AND WESTERN IOWA. WHILE WIND SHEAR IS MINIMAL...THE HIGH INSTABILITY WILL MAKE DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. TEMPERATURES IN THE 90S ALONG WITH INCREASING HUMIDITY WILL PUSH HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HEAT INDEX IS FORECAST TO REACH 100 TO 105 DEGREES AGAIN TUESDAY AFTERNOON MAINLY NEAR AND SOUTH OF THE PLATTE RIVER IN NEBRASKA AND FROM COUNCIL BLUFFS SOUTHWARD IN SOUTHWEST IOWA. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY AS THE STORM SYSTEM MOVES ACROSS THE PLAINS. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DERGAN
In the hours before
Local storm report, Aug 18, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1 NE WILBER NE 70 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 18, 4:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM WILBER NE 65 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 41 min |
| Aug 18, 5:14 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 46 min |
| Aug 18, 5:22 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 53 min |
| Aug 18, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 46 min |
| Aug 18, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge | 28 min |
| Aug 18, 5:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 49 min |
| Aug 18, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 45 min |
| Aug 18, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 18 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.